Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Ismat Shafiq x
Clear All Modify Search
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Ekaterina Manuylova, Laura M Calvi, Catherine Hastings, G Edward Vates, Mahlon D Johnson, William T Cave Jr and Ismat Shafiq

Summary

Co-secretion of growth hormone (GH) and prolactin (PRL) from a single pituitary adenoma is common. In fact, up to 25% of patients with acromegaly may have PRL co-secretion. The prevalence of acromegaly among patients with a newly diagnosed prolactinoma is unknown. Given the possibility of mixed GH and PRL co-secretion, the current recommendation is to obtain an insulin-like growth factor-1 (IGF-1) in patients with prolactinoma at the initial diagnosis. Long-term follow-up of IGF-1 is not routinely done. Here, we report two cases of well-controlled prolactinoma on dopamine agonists with the development of acromegaly 10–20 years after the initial diagnoses. In both patients, a mixed PRL/GH-cosecreting adenoma was confirmed on the pathology examination after transsphenoidal surgery (TSS). Therefore, periodic routine measurements of IGF-1 should be considered regardless of the duration and biochemical control of prolactinoma.

Learning points:

  • Acromegaly can develop in patients with well-controlled prolactinoma on dopamine agonists.

  • The interval between prolactinoma and acromegaly diagnoses can be several decades.

  • Periodic screening of patients with prolactinoma for growth hormone excess should be considered and can 
lead to an early diagnosis of acromegaly before the development of complications.